Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 11, 2009, 1:18 PM CST for Bledsoe County, Marion County, Sequatchie County, Tennessee. It was in force for 72 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 11, 2009, 1:18 PM CST (19:18 UTC)
- Expired
- Feb 11, 2009, 2:30 PM CST
- In force
- 72 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 1:45 PM CST | TSTM WND DMG | Pikeville, TN | SEVERAL TREES DOWN. |
| Feb 11, 1:48 PM CST | TSTM WND DMG | Dunlap, TN | NUMEROUS TREES DOWN IN DUNLAP AS WELL AS COUNTYWIDE. |
| Feb 11, 1:50 PM CST | TSTM WND DMG | Monteagle, TN | A FEW TREES DOWN IN MONEAGLE. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 11, 11:10 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 510 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 111918
SVRMRX
TNC007-115-153-112030-
/O.NEW.KMRX.SV.W.0002.090211T1918Z-090211T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM CST WED FEB 11 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF PIKEVILLE...
MARION COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF JASPER...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF DUNLAP...
* UNTIL 230 PM CST
* AT 116 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 18 MILES NORTH OF MONTEAGLE TO 33 MILES SOUTHWEST OF SOUTH
PITTSBURG...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
MCMINNVILLE TO 31 MILES WEST OF BRIDGEPORT...AND MOVING NORTHEAST
AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MONTEAGLE BY 130 PM CST...
SOUTH PITTSBURG BY 155 PM CST...
JASPER BY 200 PM CST...
WHITWELL AND DUNLAP BY 205 PM CST...
PIKEVILLE BY 210 PM CST...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
MIDDLE TENNESSEE AND NORTHERN ALABAMA. THIS IS AN EXTREMELY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 5 PM CST FOR THE WARNED
AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
LAT...LON 3522 8587 3526 8583 3523 8574 3525 8570
3531 8570 3533 8558 3539 8550 3555 8560
3557 8543 3578 8525 3578 8491 3567 8498
3558 8511 3551 8514 3548 8511 3546 8517
3516 8538 3505 8538 3499 8546 3500 8588
TIME...MOT...LOC 1917Z 244DEG 42KT 3550 8581 3479 8621
$$
DGS2 follow-up statements
000
WWUS54 KMRX 111959
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EST WED FEB 11 2009
TNC007-115-153-112030-
/O.CON.KMRX.SV.W.0002.000000T0000Z-090211T2030Z/
BLEDSOE TN-SEQUATCHIE TN-MARION TN-
158 PM CST WED FEB 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR MARION...SEQUATCHIE AND BLEDSOE COUNTIES...
AT 154 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES NORTH OF PIKEVILLE TO DUNLAP TO
JASPER...MOVING NORTHEAST AT 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
POWELLS CROSSROADS AND PIKEVILLE BY 205 PM CST...
MELVINE AND LONE OAK BY 210 PM CST...
BRAYTON BY 215 PM CST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3500 8584 3524 8568 3537 8551 3557 8543
3573 8527 3578 8525 3578 8504 3576 8502
3578 8492 3567 8498 3559 8512 3551 8514
3548 8511 3546 8517 3516 8538 3505 8538
3499 8546
TIME...MOT...LOC 1958Z 238DEG 57KT 3582 8515 3548 8532
3512 8561
$$
GM000
WWUS54 KMRX 112025
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EST WED FEB 11 2009
TNC007-115-153-112033-
/O.EXP.KMRX.SV.W.0002.000000T0000Z-090211T2030Z/
BLEDSOE TN-SEQUATCHIE TN-MARION TN-
223 PM CST WED FEB 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR MARION...SEQUATCHIE AND
BLEDSOE COUNTIES EXPIRES AT 230 PM CST...
THE STORMS THAT PROMPTED THE WARNING WILL BE OUT OF THESE COUNTIES
BY 230 PM. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3500 8584 3524 8568 3537 8551 3557 8543
3573 8527 3578 8525 3578 8504 3576 8502
3578 8492 3567 8498 3559 8512 3551 8514
3548 8511 3546 8517 3516 8538 3505 8538
3499 8546
TIME...MOT...LOC 2023Z 238DEG 57KT 3603 8473 3569 8491
3533 8520
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 11:01 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 11, 11:01 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EST WED FEB 11 2009
.AVIATION...
GUSTY SOUTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AT CHA AND
TYS AHEAD OF AN APPROACHING COLD FRONT. EXPECT THAT TRI WILL BECOME
GUSTY AS WELL BY 20Z AS MIXING INCREASES. TIMING OF A SQUALL LINE
MOVING ACROSS MIDDLE TN AT THE MOMENT BRINGS IT INTO CHA AROUND
20Z...TYS AROUND 21Z...AND TRI AROUND 23Z. WILL HAVE VCTS AND MVFR
VIS/CIGS AT ALL LOCATIONS WITH GUSTS UP TO 40 KTS...AND INCLUDE A
TEMPO FOR THUNDERSTORMS AT CHA. PRECIP AND WINDS WITH THE SQUALL
LINE WILL NOT LAST LONG...LESS THAN 2 HOURS. WINDS WILL SHIFT TO
THE WEST- SOUTHWEST BEHIND THE LINE...AND CLOUDS SHOULD BECOME
SCATTERED. WIND GUSTS SHOULD ALSO END WITHIN A FEW HOURS OF THE
LINE PASSING THROUGH. VFR CONDITIONS EXPECTED THROUGH THE REST OF
THE TAF PERIOD.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 AM EST /3 AM CST/ THURSDAY FOR THE
FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BRADLEY...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MCMINN...
MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
RHEA...ROANE...SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
ZONES: WISE.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON.
&&
DGSHazardous weather outlook, Feb 11, 4:00 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EST WED FEB 11 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EST WED FEB 11 2009 /400 AM CST WED FEB 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...HIGH WIND WARNING FOR THE HIGHER ELEVATIONS TODAY AND TONIGHT... ...WIND ADVISORY FOR THE GREAT TENNESSEE VALLEY FOR TODAY... A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY TODAY. SOUTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO 60 MPH ACROSS THE HIGHER TERRAIN WITH 20 TO 35 MPH WINDS COMMON OVER THE GREAT TENNESSEE VALLEY. WINDS WILL BECOME WESTERLY BEHIND A COLD FRONT PASSAGE THIS EVENING...THEN DIMINISH. A SQUALL LINE OF THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS COLD FRONT THIS AFTERNOON...BRINGING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. GH
In the hours before
Special weather statement, Feb 11, 9:39 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1039 AM EST WED FEB 11 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-112100- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 1039 AM EST WED FEB 11 2009 /939 AM CST WED FEB 11 2009/ ...WINDY CONDITIONS AND A POSSIBLE OUTBREAK OF SEVERE WEATHER TODAY AND THIS EVENING... A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE OHIO AND TENNESSEE VALLEYS TODAY. TIGHTENING PRESSURE GRADIENTS AROUND THIS SYSTEM WILL INCREASE THE SOUTHERLY WINDS OVER THE AREA TODAY. WINDY CONDITIONS ARE EXPECTED AREA WIDE. SOUTHERLY WINDS BETWEEN 25 AND 40 MPH WITH GUSTS TO 60 MPH ARE ANTICIPATED ACROSS THE HIGHER ELEVATIONS WITH 20 TO 35 MPH WINDS COMMON OVER THE GREAT TENNESSEE VALLEY. THE STRONG SOUTHERLY WINDS WILL BRING WARM...MOIST AND UNSTABLE AIR INTO THE REGION IN ADVANCE OF AN APPROACHING COLD FRONT. A LINE OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT...AND MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS SQUALL LINE WILL HAVE THE CAPABILITY OF PRODUCING WIDESPREAD DAMAGING WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. PLEASE LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL TELEVISION OR RADIO STATION...FOR THE LATEST FORECASTS AND UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 1:59 PM CST | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 61 min |
| Feb 11, 2:11 PM CST | Severe Thunderstorm Warning | MRX | Morgan, Scott | 34 min |
| Feb 11, 2:16 PM CST | Severe Thunderstorm Warning | MRX | Roane | 44 min |
| Feb 11, 2:35 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 40 min |
| Feb 11, 2:44 PM CST | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Monroe, Polk | 55 min |
| Feb 11, 2:45 PM CST | Severe Thunderstorm Warning | MRX | Blount, Claiborne, Grainger, Knox, Union | 60 min |
| Feb 11, 2:56 PM CST | Severe Thunderstorm Warning | MRX | Roane | 19 min |
| Feb 11, 3:19 PM CST | Tornado Warning | MRX | Blount, Loudon, Monroe | 26 min |
| Feb 11, 3:26 PM CST | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson, Sevier | 64 min |
| Feb 11, 3:26 PM CST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 64 min |
| Feb 11, 3:31 PM CST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 59 min |
| Feb 11, 3:48 PM CST | Severe Thunderstorm Warning | MRX | Grainger | 27 min |
| Feb 11, 3:53 PM CST | Severe Thunderstorm Warning | MRX | Cocke, Greene | 57 min |
| Feb 11, 4:26 PM CST | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Unicoi, Washington | 64 min |
| Feb 11, 4:55 PM CST | Severe Thunderstorm Warning | MRX | Carter, Johnson | 65 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.